Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2003, 8:21 PM CDT for Clark County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 8:21 PM CDT (01:21 UTC)
- Expired
- Jul 31, 2003, 9:15 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clark County, WI
The radar
The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 010121 SVRARX WIC019-010215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 820 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN CENTRAL WISCONSIN * UNTIL 915 PM CDT * AT 818 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS ACROSS NORTHERN CLARK COUNTY...FROM DORCHESTER TO 6 MILES SOUTHWEST OF THORP. THESE STORMS WERE NORTHEAST OF EAU CLARIE WISCONSIN. THE STORMS WERE MOVING EAST AT 25 MPH. * THESE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR DORCHESTER...ABBOTSFORD...OWEN AND WITHEE THROUGH 9 PM. LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO EXPECTED SO WATCH FOR FLOODING PROBLEMS. LAT...LON 4502 9092 4466 9092 4481 9031 4503 9032 $$ SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:28 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 31, 2:28 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 228 PM CDT THU JUL 31 2003 MAIN FORECAST CONCERN FOCUSES ON SHRA/TSRA CHANCES THROUGH THE WEEKEND AND INTO NEXT WEEK. SHRA/TS CHANCES ASSOCIATED WITH ANCHORED UPPER LOW AND COLD POOL ALOFT. TEMPERATURES MAY BE A CHALLENGE TOO WITH SHOWERY ACTIVITY. 18Z DATA ANALYSIS SHOWS STACKED LOW ALONG THE BOUNDARY WATERS OF MN WITH A SURFACE TROUGH RUNNING SOUTHWEST THROUGH CENTRAL MN. CONVECTION CURRENTLY FIRING ALONG GOOD MOISTURE ADVECTION AXIS IN ADVANCE OF THE TROUGH AND ALSO IN ADVANCE OF 50-55KT SPEED MAX AT 500 MB ACROSS SOUTHEAST MN/NORTHEAST IA/AND SOUTHWEST WI. ETA SOUNDINGS SHOWING AXIS OF 2000-3000J/KG CAPE RUNNING FROM CENTRAL WI THROUGH SOUTHEAST MN AND NORTHEAST IA WHERE VIGOROUS CONVECTION IS FIRING. 12Z 31JUL03 MODEL RUN SHOWS GFS AND ETA INITIALIZING WELL THIS MORNING. ETA HAD A BETTER HANDLE ON SURFACE DEW POINTS THOUGH. OTHERWISE...BOTH MODELS PRETTY MUCH IN AGREEMENT ON PLACEMENT AND INTENSITY OF SURFACE AND UPPER LEVEL FEATURES THROUGH SAT 12Z. BY SATURDAY AFTERNOON HOWEVER...GFS HAS RAPID INTENSIFICATION OF SURFACE LOW OVER SOUTHEAST WI WHICH IS DUE TO SOME CONVECTIVE FEEDBACK PROBLEMS. WILL STILL GO WITH GFS/ETA COMPROMISE THROUGH SATURDAY. FOR TONIGHT...TROUGH...SPEED MAX...AND MOISTURE PLUME SHIFTS EAST OF THE ENTIRE AREA BY 06Z. WILL INCREMENT GRIDS TO SHOW EASTWARD TREND OF SHRA/TS THROUGH THE CWA. PRETTY DECENT SUBSIDENCE BEHIND DEPARTING SHORTWAVE. THIS SHOULD PARTIALLY CLEAR SKIES ALLOWING FOR SOME FOG FORMATION...ESPECIALLY IN WISCONSIN RIVER VALLEY AREA WHERE SOME HEAVIER RAIN/HAIL FELL. WILL ADD THIS TO THE GRIDS. GENERAL COOLING TREND INTO THE WEEKEND AS UPPER LOW WITH COLD POOL SLOWLY SINKS SOUTHEAST INTO NORTHERN WI. ETA SOUNDING CAPES RUNNING IN THE 1000-1200J/KG RANGE BY FRIDAY AFTERNOON WITH 1000-850MB LAPSE RATES IN THE 8-9C/KM RANGE. WITH WEAK FORCING...CONTINUE TO EXPECT PULSE SHRA/TS ACTIVITY TO POP UP AGAIN AND LAST INTO THE EVENING. ETA CONTINUES TO ROTATE A LARGE PIECE OF VORTICITY AND ASSOCIATED H5-H3 PVA SOUTHEAST ACROSS THE AREA FRIDAY NIGHT... CONTINUING CHANCES OF SHRA/TS MAINLY ACROSS THE NORTH. THIS IS ALREADY TRENDED IN GRIDS AND WILL LEAVE AS IS. DIURNALLY DRIVEN COLD POOL SHRA/TS CONTINUE INTO SATURDAY AND SUNDAY AS UPPER LOW AND COLD POOL CONTINUES TO PINWHEEL ACROSS NORTHERN WI. FOR DAYS 4 THROUGH 7 (MONDAY THROUGH THURSDAY)...MEDIUM RANGE ENSEMBLES OF ECMWF/UKMET/GFS TENDING TOWARD FORMATION OF OMEGA BLOCK ACROSS THE CONUS THROUGH THE PERIOD. THE GREAT LAKES/UPPER MISSISSIPPI VALLEY AREA REMAINS ANCHORED IN THE COOL CYCLONIC FLOW ALOFT ASSOCIATED WITH UPPER LOW THROUGH THURSDAY. GFS IN MORE DETAIL SHOWS VARIOUS SPOKES OF ENERGY ROTATING AROUND BACKSIDE OF THE UPPER LOW SUNDAY NIGHT THROUGH THURSDAY FOR MOSTLY DIURNALLY DRIVEN CHANCES OF SHRA/TS. TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. DAS
Hazardous weather outlook, Jul 31, 1:05 PM CDT, 7 hours 16 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 105 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA THIS AFTERNOON. THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXTENDS FROM A LINE SOUTH AND EAST FROM NEAR BIG FLATS IN ADAMS COUNTY THROUGH VIROQUA...TO NEAR CRESCO IN NORTHEAST IOWA. NORTH OF THIS LINE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR THE NEXT COUPLE OF DAYS. THIS WILL PROVIDE THE NEEDED INGREDIENTS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THERE IS AN ISOLATED CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING. THE MAIN THREAT IS LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS FRIDAY AFTERNOON AND EVENING. DTJ
In the hours before
Local storm report, Jul 31, 5:04 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0504 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM BROWNSDALE MN 1.50 IN HAIL
07/31/03 MOWER HAIL REPORTED BY LAW
ENFORCEMENT.
SHEALocal storm report, Jul 31, 5:32 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0532 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM DEXTER MN 1.25 IN HAIL
07/31/03 MOWER HALF DOLLAR SIZE HAIL
REPORTED BY BROADCAST
MEDIA.
0527 PM ALTURA MN 1.00 IN HAIL
07/31/03 WINONA REPORTED BY SPOTTERS AND
AMATEUR RADIO OPERATORS.
0523 PM ALTURA MN 0.75 IN HAIL
07/31/03 WINONA REPORTED BY TRAINED
SPOTTERS.
SHEALocal storm report, Jul 31, 7:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0727 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 PM 2 SW CHRISTIE WI 1.25 IN HAIL
07/31/03 CLARK HAIL COVERING THE GROUND
LUSSKYLocal storm report, Jul 31, 7:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0730 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0723 PM 2 N CRESCO IA 1.00 IN HAIL
07/31/03 HOWARD REPORTED BY AMATUER RADIO
OPERATOR
LUSSKYLocal storm report, Jul 31, 7:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0733 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0728 PM KENDALLVILLE IA 0.75 IN HAIL
07/31/03 WINNESHIEK REPORTED BY THE PUBLIC.
SHEALocal storm report, Jul 31, 8:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0802 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM 1 S MONDOVI WI 1.00 IN HAIL
07/31/03 BUFFALO REPORTED BY THE PUBLIC.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:46 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.